Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 3, 2016, 6:21 PM EDT for City of Danville, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2016, 6:21 PM EDT (22:21 UTC)
- Expired
- May 3, 2016, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County City of Danville, VA
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS81 KRNK 032221
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 3 2016
NCZ006-VAZ044-032245-
CASWELL-PITTSYLVANIA-
621 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASWELL...SOUTH
CENTRAL PITTSYLVANIA AND CITY OF DANVILLE COUNTIES...
AT 621 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTOVER HILLS...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
GATEWOOD...
WESTOVER HILLS...
AND RINGGOLD.
THIS INCLUDES DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3652 7951 3654 7951 3654 7956 3660 7956
3663 7924 3649 7927
TIME...MOT...LOC 2221Z 276DEG 27KT 3657 7951
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 3, 3:43 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 3, 3:43 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT TUE MAY 3 2016 .SYNOPSIS... OUR WEATHER WILL REMAIN COOL AND UNSETTLED THROUGH THE END OF THE WORKWEEK...WITH WEAK DISTURBANCES MOVING THROUGH THE REGION AND BRINGING US A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 330 PM EDT TUESDAY... EARLY CLOUDS GAVE WAY TO SOME SUN WHICH ALLOWED DIURNAL INSTABILITY TO SET UP AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. THE STORMS GOT STARTED WEST OF THE BLUE RIDGE AND HAVE NOW MOVED TO THE EAST WHERE THERE IS BETTER INSTABILITY. WITH COOL TEMPERATURES ALOFT AND PWATS OVER ONE INCH ACROSS THE PIEDMONT EXPECT LOCALLY HEAVY RAIN AND SOME HAIL WITH AN ISOLATED SEVERE THREAT SOUTHSIDE/PIEDMONT... WITH THE BEST SUPPORT FOR MORE WIDESPREAD SEVERE CONVECTION RESIDING FURTHER TO THE SOUTH AND EAST OUTSIDE OF OUR AREA. EXPECT THE BULK OF ACTIVITY TO BE EXITING THE REGION TO THE EAST EARLY THIS EVENING BUT SOME SCATTERED SHOWERS/STORMS WILL BE FLOATING AROUND FURTHER WEST AS WELL. THE ACTIVITY WILL DWINDLE OVERNIGHT AS THE LINGERING COLD FRONTAL BOUNDARY SINKS FURTHER TO THE SOUTH BUT AS A SHORT WAVE APPROACHES LATE TONIGHT A RESURGENCE OF SCATTERED ACTIVITY IS EXPECTED FAR WEST OF THE BLUE RIDGE. WEDNESDAY WILL REMAIN UNSETTLED WITH MORE SHORT WAVE ENERGY ROTATING IN OUR DIRECTION. AS TEMPERATURES CONTINUE TO COOL ALOFT LAPSE RATES SHOULD BE STEEP ENOUGH TO COMBINE WITH SOME DIURNAL INSTABILITY TO GENERATE SOME SHOWERS/ISOLATED THUNDERSTORMS FROM LATE MORNING ON. HIGHS ION WEDNESDAY WILL BE ON THE COOL SIDE WITH READINGS IN THE LOWER 70S EAST TO 60/65 WEST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EDT TUESDAY... UPPER LEVEL PATTERN SUPPORTS DEVELOPMENT OF AN OMEGA BLOCK WITH CUTOFF LOWS ON THE EAST AND WEST COASTS OF THE CONUS...A HIGH AMPLITUDE RIDGE IN-BETWEEN. PATTERN TRANSITION WILL TAKE PLACE WEDNESDAY AND WEDNESDAY NIGHT AS A COLD UPPER LEVEL TROUGH SINKS SOUTH FROM HUDSON BAY REGION THROUGH THE GREAT LAKES AND OHIO VALLEY. THIS TROUGH WILL CUTOFF OVER THE MID ATLANTIC THURSDAY...AND THEN STALL VCNTY OF THE MID-ATLANTIC COAST FOR FRIDAY. SPOKES OF VORTICITY WILL BE SPIRALING AROUND THE UPPER LOW...EACH VORT AXIS PROVIDING DYNAMIC LIFT FOR SHOWERS. AS SUCH...EXPECTING PERSISTENT UNSETTLED WEATHER DURING THIS PERIOD OF THE FORECAST WITH CONSIDERABLE CLOUDINESS AND THE THREAT OF SHOWERS. TEMPERATURES WILL STRUGGLE PER ABUNDANT CLOUD COVER...SHOWERS...AND COLD POOL ALOFT. FORECAST 85H TEMPS OF 0 TO +5 DEGREES C SUGGEST WE WILL BE UNSEASONABLY COOL WITH SFC TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT TUESDAY... CUTOFF LOW VCNTY OF THE MID ATLANTIC COAST EARLY SATURDAY WILL BEGIN TO WEAKEN AND DRIFT EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY. THE WEEKEND WILL BE OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE THE COOLER OF THE TWO DAYS. WARM AIR ADVECTION WILL FINALLY WIN OUT BY SUNDAY WITH TEMPERATURES FAVORING THE WARMER SIDE OF NORMAL FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. MODELS STILL HANG ONTO SOME LINGERING CLOUDS SATURDAY...BUT THINK SUBSIDENCE IN THE WAKE OF THE UPPER LOW SHOULD FAVOR MAINLY DRY CONDITIONS. MODELS BRING ANOTHER FRONT INTO THE AREA FROM THE NORTHWEST SUNDAY...THIS FEATURE STALLING SOUTH OF THE REGION SUNDAY NIGHT BEFORE RETURNING AS A WARM FRONT MONDAY INTO TUESDAY. MOISTURE CONVERGENCE ALONG THIS FRONT WILL RESULT IN A RISK FOR SHOWERS DURING THE PERIOD...BUT NOT CONFIDENT ON TIMING OR AMOUNTS ATTM. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 745 AM EDT TUESDAY... POP UP SHOWERS WILL BE PRESENT THROUGHOUT THE REGION AT THE BEGINNING OF THE TAF PERIOD. MVFR CONDITIONS SHOULD BE EXPECTED FOR MOST IN HIGHER ELEVATIONS...VFR SHOULD BE PREDOMINANT FOR THE PIEDMONT. THUNDER THIS AFTERNOON CAN ALSO BE EXPECTED WITH SOME OF THESE SHOWERS. CONSIDERING THE AMOUNT OF PRECIP THAT HAS FALLEN LATELY...THERE WILL BE PLENTY OF AMBIENT MOISTURE IN THE AIR. THIS AND BELOW NORMAL LOWS EXPECTED TONIGHT...MOST ALL LOCATIONS WILL REACH THE CROSSOVER TEMP AND FOG CAN BE EXPECTED TO SETTLE INTO THE USUAL AREAS. AS OF THIS TIME CONFIDENCE IN JUST HOW MUCH VIS WILL BE RESTRICTED IS LOW...BUT SOME WILL MORE THAN LIKELY FALL TO IFR IN THE PRE-DAWN HOURS. AFTERWARDS...MOST WILL RETURN TO VFR WITH SOME MOUNTAINOUS AREAS MAINTAINING MVFR CONDS. EXTENDED AVIATION DISCUSSION... A DEEP LOW WILL MOVE SOUTHWARD FROM CANADA TOMORROW AND SETTLE OVER THE MID ATLANTIC FOR MUCH OF THE WEEK. CONDITIONS SHOULD BE EXPECTED TO BE MVFR OR WORSE FOR MUCH OF THE REMAINDER OF THE WEEK DUE TO PERIODIC SHOWERS...ISOLATED THUNDER...LOWS CIGS....AND FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...PM LONG TERM...PM AVIATION...JR/RAB
Hazardous weather outlook, May 3, 3:48 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT TUE MAY 3 2016 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059- WVZ042>044-507-508-040900- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 348 PM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043-044-058-040900- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- 348 PM EDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY RAIN...SOME HAIL...AND GUSTY WINDS...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 3, 4:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 E LEDA 36.90N 79.05W
05/03/2016 HALIFAX VA 911 CALL CENTER
TREE DOWN ON BRADLEYS CREEK RD
&&
FISHERLocal storm report, May 3, 5:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 N RIDGEWAY 36.61N 79.87W
05/03/2016 E1.00 INCH HENRY VA PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
FISHERLocal storm report, May 3, 6:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NE RIDGEWAY 36.60N 79.84W
05/03/2016 E1.00 INCH HENRY VA PUBLIC
QUARTER SIZE HAIL RT 640
&&
FISHERLocal storm report, May 3, 6:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 6 SSE MARTINSVILLE CITY 36.61N 79.83W
05/03/2016 HENRY VA 911 CALL CENTER
TREE DOWN OLD MILL RD
&&
FISHERLocal storm report, May 3, 6:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG RIDGEWAY 36.58N 79.87W
05/03/2016 HENRY VA 911 CALL CENTER
ONE TREE DOWN IN THE RIDGEWAY AREA
&&
FISHERSpecial weather statement, May 3, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 3 2016
NCZ006-VAZ044-032245-
CASWELL-PITTSYLVANIA-
621 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASWELL...SOUTH
CENTRAL PITTSYLVANIA AND CITY OF DANVILLE COUNTIES...
AT 621 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTOVER HILLS...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
GATEWOOD...
WESTOVER HILLS...
AND RINGGOLD.
THIS INCLUDES DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3652 7951 3654 7951 3654 7956 3660 7956
3663 7924 3649 7927
TIME...MOT...LOC 2221Z 276DEG 27KT 3657 7951
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:24 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 111 min |
| May 2, 8:38 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 52 min |
| May 2, 9:08 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| May 2, 9:48 PM EDT | Special Weather Statement | RNK | Charlotte | 57 min |
| May 3, 7:35 AM EDT | River Flood Warning | RNK | Halifax | 48 hr |
| May 3, 3:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| May 3, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 47 min |
| May 3, 4:03 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| May 3, 4:10 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| May 3, 4:29 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| May 3, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 51 min |
| May 2, 9:21 PM EDT | Special Weather Statement | RNK | Wilkes, Yadkin | 39 min |
| May 2, 9:23 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 6 hr |
| May 2, 10:07 PM EDT | Special Weather Statement | RNK | Rockingham | 23 min |
| May 3, 2:38 PM EDT | Special Weather Statement | RNK | Yadkin | 37 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.